Mijn interview in VIVA Magazine

English Translated Version

VIVA Magazine

'I lay awake for nights from itching'

Maartje Francisco (38) became addicted to hormone cream that she used for her eczema. If she stops after sixteen, she will develop severe withdrawal symptoms. "It was complete hell."

Text: Joanne Wienen & Photo: Joost Hoving

‘It often started with a sweater or bra that tickled my skin. Then the itchiness spread all over my body. As if I was covered with fleas from head to toe; to drive you crazy. It was impossible not to think about it, including scratching. During such an itching attack, I tried everything to divert my attention: from breathing exercises to hours of bathing in dead sea salt. Sometimes that helped. I usually kept scratching until my skin was broken. Only then did I get relief for a short time. If only I had known that beforehand; then I would never have started with hormone cream.

Always bring a tube

‘As a child I had occasional eczema in my elbow cavities. Around the age of sixteen the complaints got worse: red, itchy spots on my neck and on my nipples. It must have been hormones or maybe stress. But I am not sure. The dermatologist I visited at the time did not look at possible causes. I have not been tested for allergies or intolerances to certain substances. I was immediately prescribed one of the heaviest hormone ointments (also called dermacorticosteroids, ed.). As soon as I got eczema I had to apply a coat of that ointment. Nothing was said about side effects or addiction. I didn’t ask about it either. I was glad I got something to get rid of that wretched eczema. 

“I saw it as a miracle drug, but soon I could no longer live without it”

From that moment on I always had a tube at home. When I went on vacation I took it with me. As soon as I got itchy or started to get red or my skin started to flake, I put a layer on it and the eczema disappeared immediately. I saw it as a panacea. But hormone cream actually works just like medicines: they suppress the symptoms, but you need more and more of it and it works less and less. The red spots returned faster and more intensely. Eczema also developed in places it had never been before, such as on my torso and on my hands. After a while I applied that ointment almost every day. Phasing out its use was no longer possible for me. My skin could no longer do without these drugs.

Rehabilitation

It wasn’t until my first pregnancy that I really realized how dependent I had become on that mess. For the safety of the baby, my doctor recommended using a lighter hormone ointment temporarily. As a result, my hands itched all the time and I suffered all kinds of wounds, which made it difficult for me to perform my job as a skin specialist. I now know these were withdrawal symptoms. I couldn’t do without that heavier ointment anymore. “This can’t be right,” I thought. I searched the internet for information. That’s how I discovered a community of tens of thousands of people who went through exactly the same thing as I did. They had been smearing on hormone cream for years, but their symptoms only seemed to get worse. Especially if they tried to stop using the ointment. Then they got withdrawal symptoms: Topical Steroid Withdrawal (TSW) in English.
TSW initially looks like more severe eczema, but it is actually caused by the hormone ointment. Quitting cold turkey was the only way to get rid of this for me. I did not discuss it with my doctor and I had not been in contact with the dermatologist who once prescribed hormone ointment for years. I just arranged follow-up recipes over the phone. I also did not ask for advice. Ultimately, there is also little that GPs and dermatologists can do for you when you want to stop taking medication other than mental support. As a skin specialist, I knew well enough what to do and what not to do when my skin reacted. That’s why I decided to do it alone. That same evening I threw all my tubes in the trash.

“My skin burned from the heat, but I was freezing myself. And then the itch!”

I knew the drug addiction process was not going to be easy. Still, I was not prepared for the downright hell I ended up in. The first months were not too bad. I got some red spots on my arms and on my neck and I had a lot of itching on my hands. But after that initial period, it spread all over my body. My cleavage, back, both legs – my skin turned bright red and burned all over. As if I was baking unprotected in the sun for a day and was super burned. I couldn’t take a shower anymore because the splashing water on my skin hurt too much. I often felt feverish. Then my skin burned from the heat, but I was freezing cold. And then the itch! It was immersive and so intense I couldn’t do anything else. Especially at night. It regularly kept me awake for hours. At other times my skin became very dry. So much so that the sheets were hanging on them. I left a trail of dander everywhere: in the car, on black clothes, in my bed. Sometimes things went better for a while and the complaints seemed to diminish, but after a while the whole circus started again. Two steps forward, one step back. In the second year of weaning, I was in contact with a dermatologist. I wanted light therapy, because in some cases it can slightly reduce the complaints. I showed him pictures of my skin. “Very bad eczema,” he concluded. He suggested using hormone ointment again.

Not spoon-spoon

It is especially tough mentally. The sleepless nights destroyed me. The lack of perspective drove me crazy. Only at work did I have some distraction. After that I was busy with clients and didn’t think about the itching or scratching. But as soon as I got home my skin started to itch. I regularly skipped birthdays or social events because I didn’t like fun. In addition, my skin was often bright red, flaky, or swollen. I felt dirty and thought others thought so too. My husband Wensley has been very supportive. When we watched TV in the evening on the couch, I often couldn’t sit against the back of the couch because it irritated my skin. He then stroked my back endlessly because it was relaxing. I often cried and swore in front of the mirror. ‘You have to experience this’, he would say, ‘it will really get better’. It has also been difficult for him. We have been together for 21 years. We always slept with spoon-spoon, but during that period I often could not tolerate skin-to-skin contact. And when I finally didn’t itch, I’d rather go to sleep than sit on him. After two and a half years, I finally noticed that my skin was getting a little bit stronger. I was able to shower more often without pain. And the periods when I had no complaints became longer and longer. We are now six years later. I occasionally suffer from mild eczema, but I can live with that.

No junk food or alcohol

I’m not alone in this. All over the world there are people who suffer from serious complaints as a result of the use of hormone ointment. Because they do not feel heard or understood by general practitioners and dermatologists, they seek each other out. There are peer support groups on social media that tens of thousands of people have signed up for. In my practice I also guide people who suffer from endocrine ointment habituation. They are poignant stories. I work for myself and can organize my own time. There are also people who have an office job and go to work with a red, swollen or scaly face. They are physically ill, but because endocrine ointment withdrawal is not an officially recognized condition, there is little understanding.
I don’t know why so little is known about hormone ointment addiction. There is simply not enough research being done on it. When someone comes to the doctor with pure eczema, hormone ointment is quickly prescribed. If the symptoms then worsen, this is called ‘chronic eczema’. It is often recommended to use a stronger ointment. I see that as symptom relief. Rather, let’s explore where skin problems come from. Eczema can have so many causes. From allergies to certain substances in cosmetics to disturbances in your intestinal flora. And sometimes you just don’t know. I have a slight sensitivity to paraffin and nickel, but I am not allergic. So I don’t know exactly where my eczema comes from. I now see my skin as a kind of radar for how I’m doing. When I notice that my eczema is starting, I know I need to take better care of myself. Am I stressed? Did I eat unhealthy? Not enough sleep? To control my skin, I try to live a healthy life. I don’t use regular soap, don’t eat dairy or pork, and try not to eat too much junk food and alcohol.
I can imagine that people with mild eczema occasionally use the lightest hormone ointment because it really seems to disappear, but everyone should know that use is not without risks. More attention will undoubtedly be devoted to this in the coming years. One thing I know for sure: I will never touch a pipe like this again. The hardest thing I’ve ever done was kick the hormone ointment. Still, I would do it again. My skin is now healthier than ever.

Share this post

Share on facebook
Share on google
Share on twitter
Share on linkedin
Share on pinterest
Share on print
Share on email